sPESI Score Calculator

Enter the patient's clinical findings to compute the sPESI score and risk class.

How it is calculated

The simplified PESI gives one point for each of six findings: age over 80 years, history of cancer (select Yes), chronic cardiopulmonary disease (select Yes), heart rate of 110 beats/min or more, systolic blood pressure below 100 mmHg, and oxygen saturation below 90%. Boundaries matter: age 80 scores nothing, 81 scores a point; heart rate 110 scores, 109 does not; systolic 100 does not score, 99 does; saturation 90 does not score, 89 does. The score runs from 0 to 6. The tool labels a score of 0 as Low risk with a 30-day mortality figure of 1.0%, and any score of 1 or more as High risk with 10.9%. Those two percentages are fixed values, not individual predictions. This is for information, not clinical decision-making.

Worked example

An 83-year-old patient with chronic cardiopulmonary disease, no cancer history, heart rate 112, systolic pressure 98 mmHg and oxygen saturation 91%. Age 83 is over 80: 1 point. Cancer: no, 0. Chronic cardiopulmonary disease: yes, 1 point. Heart rate 112 is at least 110: 1 point. Systolic 98 is below 100: 1 point. Saturation 91 is not below 90: 0. The total is 4 points, so the tool reports High risk and the fixed 10.9% mortality figure.

Try this example →

Common mistakes

  • Misreading the cut-offs. Age must be over 80 (not 80), heart rate at least 110, and systolic pressure and saturation strictly below 100 and 90.
  • Using diastolic pressure or the oxygen saturation target instead of the measured values. The tool needs the systolic pressure and the measured saturation, in percent.
  • Treating the 10.9% as the patient's own risk. Any score of 1 or more shows the same figure, whether it is 1 point or 6.
  • Selecting Yes for cancer or lung/heart disease based on a single past condition that does not match the definition. Use the criteria your protocol defines, as the tool just reads the selection.
  • Using the score on someone without a confirmed pulmonary embolism. The index is meant only for patients already diagnosed.

Sources

About this calculator

The simplified Pulmonary Embolism Severity Index (sPESI) is a validated clinical scoring tool that predicts 30-day mortality risk in patients diagnosed with acute pulmonary embolism, using six simple binary criteria: age over 80, history of cancer, chronic cardiopulmonary disease, heart rate ≥110 bpm, systolic blood pressure under 100 mmHg, and arterial oxygen saturation under 90%. Each positive criterion scores one point, and a total of zero points classifies the patient as low risk, while one or more points indicates higher risk.

Emergency physicians and pulmonologists use the sPESI score to help decide whether a patient with confirmed pulmonary embolism can be safely managed as an outpatient or on early discharge, versus requiring inpatient hospital admission and closer monitoring. It's a simplified derivative of the original, more complex PESI score, designed to be quick to calculate at the bedside without sacrificing much prognostic accuracy.

Was this helpful?

You can pick up to 3 reactions.

Comments (1)

  • Editorial team

    A score of zero here is not a discharge decision on its own. The six criteria are all bedside vitals and history, so they leave out how the right side of the heart looks on imaging, cardiac biomarkers and whether the person has safe support at home, all of which clinicians weigh alongside the score. Treat this as one piece of the picture and leave the call to the treating team. Does your protocol use sPESI or the original PESI?

Popular calculators

All Calculators